Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

A-Fib Control without Awful Side-Effects?

Hello folks,
New here, but hoping for some help... Recently had a long bout of a-fib so severe was hospitalized with shortness of breath and heartrate near 200. Was put on Metoprolol (beta-blocker) and Xarelto (anticoag), and heartrate still was high, so beta-blocker was doubled to 100mg day (50 am, 50 pm). After about a month, had the cardioversion procedure, which stabilized heartrate. Beta-blocker reduced to 50 mg a day. About a month later, had Echo-cardio test and things had "returned to normal." Because of bad side-effects from Metoprolol, doctor weaned me off it and said I could replace baby aspirin for the Xarelto. After several days (4 or 5) was back into A-fib. Doc said go back on original meds (50mg BB & 20mg Xarelto). Got A-fib under control, but the bad side-effects were overwhelming, so doc put me on CCB Diltiazem instead of beta-blocker, 30mg 3 x day.

Now am having what feels like "rebound a-fib" when the dosage tends to wear off. (Tend to wake in early morn with heart racing, irregular beat; this never happened with the beta blocker.) Also having bad side-effects from the CCB, including digestion problems and dizziness and brain-fog. Any ideas how I can control the A-Fib without all these bad side-effects? Am tempted to dump the Diltiazem and go back to low dose of beta-blocker and hope the nasty side-effects won't be so severe with only 25 mg/day. Feeling like a guinea-pig with an out-of-control heart at this point.

Also, is it OK to take 1/2 - 1 mg of Lorazepam during an A-fib episode? It seems to help slow down the racing.

Any suggestions/advice very welcome. Thanks!
2 Responses
1569985 tn?1328251082
I have intermittent persistent afib and I got by for 7 years with Atenolol, a beta blocker and Xanax.  I went on Warfarin (blood thinner)  and Norpace CR (anti-arrythmic) 3 years ago after a couple of episodes of afib that had to be cardioverted.   I took Toprol before that with intolerable side effects.  I adjusted the Atenolol as needed, keeping an eye on my BP and heart rate.  I am still on the 3 drugs and am stable with some side effects -- mostly dizziness an fatigue.  I was encouraged to take the Xanax while in an episode to try to end it, so I would think the Ativan would be okay, but ask your doctor. I would stay with the beta blocker (more benign treatment) if it is keeping you out of afib.  The anti-arrythmics work but also sometimes have side effects.   This can be managed, but you may need to be persistent and return to the doctor.  I switched doctors and had better treatment.  Afib affects quality of life and the docs aren't always -- in my experience -- concerned with that.  Afib by itself is not life threatening, I wish you luck and hope some of this helps.  Keep us posted on how you are doing.
Avatar universal
Thanks for your reply. Have gone back on the beta blocker for now and will consult with cardio doc tomorow. (Seems medical quandaries always crop up on holidays or weekends, doesn't it?!) Am just grateful that Lorazepam seems to stop the a-fib, which is pretty scary when it happens, especially if it causes shortness of breath.

BTW, what were the intolerable side-effects you experienced with Toprol? Just wondering. Thanks again.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.